Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Lincoln, IL

June 1, 2018Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 1, 2018, 1:55 PM CDT for Coles County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 1:55 PM CDT (18:55 UTC)
Expired
Jun 1, 2018, 2:45 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Coles County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS53 KILX 011855
SVRILX
ILC029-011945-
/O.NEW.KILX.SV.W.0052.180601T1855Z-180601T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
155 PM CDT FRI JUN 1 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Coles County in east central Illinois...

* Until 245 PM CDT

* At 155 PM CDT, a severe thunderstorm was located 5 miles north of 
  Mattoon, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Charleston, Mattoon, Humboldt, Lerna, Cooks Mill, Coles County
  Airport, Trilla and Fox Ridge State Park.

This includes Interstate 57 between mile markers 184 and 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3938 8828 3937 8829 3937 8837 3963 8846
      3962 8820 3938 8811
TIME...MOT...LOC 1855Z 346DEG 14KT 3952 8832 

HAIL...0.75IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
935 
WWUS53 KILX 011918
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
218 PM CDT FRI JUN 1 2018

ILC029-011945-
/O.CON.KILX.SV.W.0052.000000T0000Z-180601T1945Z/
Coles-
218 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN COLES COUNTY...

At 218 PM CDT, a severe thunderstorm was located just north 
of Mattoon, moving south at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mattoon, Humboldt, Lerna, Cooks Mill, Trilla and Coles County
Airport.

This includes Interstate 57 between mile markers 184 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3938 8828 3937 8829 3937 8837 3960 8845
      3961 8833 3938 8824
TIME...MOT...LOC 1918Z 341DEG 12KT 3950 8836 

HAIL...0.75IN
WIND...60MPH
 
$$

Geelhart
579 
WWUS53 KILX 011943
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
243 PM CDT FRI JUN 1 2018

ILC029-011953-
/O.EXP.KILX.SV.W.0052.000000T0000Z-180601T1945Z/
Coles-
243 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLES COUNTY WILL
EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3938 8828 3937 8829 3937 8837 3960 8845
      3961 8833 3938 8824
TIME...MOT...LOC 1943Z 346DEG 14KT 3941 8833 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:01 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 1, 1:01 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
101 PM CDT Fri Jun 1 2018

.UPDATE...
Issued at 1110 AM CDT Fri Jun 1 2018

Forecast generally looked on track today and just a few minor
updated done. Another very warm and muggy day with highs in the
upper 80s and lower 90s with partly to mostly sunny skies.
Isolated showers and thunderstorms expected to develop during the
afternoon especially from I-55 east, and linger over southeast IL
early this evening. A frontal boundary was moving sw across
northeast IL. Airmass was getting unstable again at late morning
with LAPS CAPES of 2000-2800 J/kg over CWA, and highest values
west of I-57 to along the IL river. Temps had warmed to 80-85F by
11 am with muggy dewpoints of 68-74F. CAM models show the boundary
pushing sw over central IL during the afternoon and going though
sw CWA and southeast IL by sunset. Wind shear is weak so isolated
thunderstorms that develop will not be too organized, but could
pulse up to strong levels with brief hail, gusty winds, frequent
lightning and locally heavy rains possible. Precipitable water
values are 1.10-1.40 inches, lowest over west central IL. Temps to
warm into the upper 80s and lower 90s, warmest in western/sw CWA
where more sunshine expected and lower chances of convection. Heat
indices at 11 am already are in the mid 80s to lower 90s, and to
peak in the low to mid 90s again this afternoon, similar to
yesterdays readings.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 336 AM CDT Fri Jun 1 2018

A weak boundary is difficult to discern across northern IL this
morning...as northerly component behind the boundary is variable
and convergence is very weak. Majority of precip activity was
confined to the south and southeast after midnight this morning,
and forecast has previously been dry for today. However, like
similar airmasses in the past couple of weeks, very little
necessary to add a weak forcing element to a hot and humid
airmass. HRRR, NAMNest, etc, starting to show hints of afternoon
isolated convection. Sfc boundaries may not be obvious now, but
given last evening's convection, it is not out of the realm of
possibility to see another round this afternoon. Not to mention
that the highs in the upper 80s/lower 90s is basically the
convective temp from the 00Z ILX sounding from yesterday. A lack
of shear should keep these isolated storms in check. Also keeping
the mention of storms mainly in the eastern half of Central IL,
with the upper/midlevel ridge moving across the Miss River Valley
keeping some weak subsidence over the region. The strength of
that suppression over max temps around 90 remains to be seen.
Tonight should dry out across the region, given limited mesoscale
complications, with temps in the upper 50s/lower 60s as cooler air
filters in.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 336 AM CDT Fri Jun 1 2018

The low moving into the Pac NW this morning will eventually drag a
cold front across the Midwest, bringing the next round of showers
and thunderstorms (and threat for severe weather) on Saturday.
Complicating factors most apparent in the 00Z NAMNest, with the
southern portion of the line of showers and thunderstorms tonight
over the Plains turning into an MCS, diving southeastward, putting
down a strong cold pool/outflow. That solution pushes that outflow
into Central IL before 18Z on Saturday, starting the precip
sooner, and turning over the atmosphere before peak heating. That
is not the solution of the previous runs. Consensus forecast
brings that front through later, with a line of thunderstorms in
the afternoon/early evening hours. Slight risk is confined to the
SW, and marginal mainly for ILX CWA south of a line from Havana to
Decatur to Lawrenceville. This afternoon will likely shed a lot
more light on the evolution of the storms for Saturday/Sat night.

That same low skirting the Canadian border is starting to show its
phasing/neg tilt issues with the handling of the surface systems.
Previously a negatively tilted trough getting significantly
sheared and developing a double barreled surface low without
intense deepening as should be seen with a neg tilt. Models are
starting to diverge on solutions. Now, the issues with the models
will have more of an impact to our northeast, but will ultimately
alter the flow over the Midwest if the southern lobe of that
trough turns into a cutoff low aloft to wrap up the weekend. The
temperature forecast beyond Saturday is increasingly low
confidence.

A more pleasant Sunday and Monday with slightly cooler
temperatures, more in line with seasonal normals...highs in the
upper 70s/lower 80s...as northeasterly flow off of the Great
Lakes gives us a break from the heat. The break in the precip
expected to continue into mid week as high pressure sets up over
the region. On Tuesday, the ridge axis slips to the east and
another slow warm up comes back into the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Jun 1 2018

A frontal boundary moving sw toward I-74 by mid afternoon will
push through DEC and SPI during late afternoon/early evening.
Isolated showers and thunderstorms will be possible this afternoon
at DEC and CMI and possibly BMI with broken cumulus clouds of 4-6k
ft, while western airports of PIA and SPI appear to stay dry.
Otherwise VFR conditions expected to prevail across the central IL
airports next 24 hours through 18Z/1 pm Sat. Light and variable
winds early this afternoon to turn NE and increase to 7-12 kts by
late afternoon/early evening as front moves sw over central IL. An
approaching mid/upper level trof into the upper Midwest Saturday
to spread mid/high clouds into the IL river valley at PIA by
midday Sat.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Jun 1, 11:13 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1113 AM CDT Fri Jun 1 2018

ILZ027>031-036-037-040-041-047>050-021100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
1113 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, mainly west of the I-55
corridor.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce strong wind gusts and hail. This is most
likely along and west of a Canton to Decatur line.

Additional thunderstorms are possible Wednesday night into
Thursday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061-021100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1113 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, along and east of the I-55
corridor.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon. While they
may produce some gusty winds, the overall severe weather threat is
low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are likely Saturday night. While the main severe
weather threat will be further west, some of the storms may
produce stronger wind gusts and hail. This is most likely in areas
west of Decatur.

Additional thunderstorms are possible Thursday. Severe weather is
currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-021100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1113 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon. While they
may produce some gusty winds, the overall severe weather threat is
low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Thunderstorms are possible Saturday night. While the main severe
weather threat will be further west, some of the storms may produce
gusty winds and hail.

Additional thunderstorms are possible Thursday. Severe weather
is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Jun 1, 9:51 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     TSTM WND DMG     OLNEY                   38.73N 88.09W
05/31/2018                   RICHLAND           IL   PUBLIC

            PINE TREE FELL THROUGH A HOUSE. ANOTHER TREE DOWN ACROSS
            DRIVEWAY. SOCIAL MEDIA REPORT

1102 AM     TSTM WND DMG     1 N FLORA               38.69N 88.48W
05/31/2018                   CLAY               IL   PUBLIC

            LARGE TREE FELL ONTO A GARAGE. SOCIAL MEDIA REPORT

&&

GEELHART
Local storm report, Jun 1, 10:14 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     YORK                    39.17N 87.64W
05/31/2018                   CLARK              IL   PUBLIC

            LARGE TREE BRANCHES DOWN. SOCIAL MEDIA REPORT

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:51 PM CDTAreal Flood AdvisoryILXColes, Cumberland3 hr
Jun 1, 2:43 PM CDTSevere Thunderstorm WarningILXShelby47 min
Jun 1, 3:02 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland28 min
Jun 1, 3:29 PM CDTSpecial Weather StatementILXLawrence, Richland46 min
Jun 1, 3:47 PM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.